Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 43, NWS Newport/Morehead City, NC

June 11, 2014Beaufort County, Craven County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 11, 2014, 2:03 PM EDT for Beaufort County, Craven County, Pitt County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2014, 2:03 PM EDT (18:03 UTC)
Expired
Jun 11, 2014, 2:45 PM EDT
In force
42 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Beaufort County, NC, Craven County, NC, Pitt County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2014-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2014-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1182 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:19 PM EDT, 44 minutes earlier.

Area forecast discussion, Jun 11, 1:19 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
119 PM EDT WED JUN 11 2014

.SYNOPSIS...
THE BERMUDA HIGH WILL EXTEND INTO THE SOUTHEASTERN STATES THROUGH
FRIDAY. A COLD FRONT WILL MOVE INTO THE CAROLINAS THIS WEEKEND AND
BECOME STATIONARY THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THIS AFTERNOON/...
AS OF 115 PM WED...AGAIN MINOR TWEAKS TO THE NEAR TERM FORECAST
MAINLY FOR HOURLY TEMP/DEWPOINT DIFFERENCES...AND FOR CONVECTION
FIRING ALONG THE SEA-BREEZE...OTHERWISE FORECAST IN GOOD SHAPE.
KMHX RADAR CONTINUES TO BE OUT OF SERVICE DUE TO A SIGNIFICANT
POWER SURGE WHICH CAUSED DAMAGE TO THE RADAR YESTERDAY MORNING.
TECHNICIANS CONTINUE TO TROUBLESHOOT AND HOPE THE GET THE RADAR
BACK IN SERVICE ASAP. UNTIL THEN...PLEASE USE ADJACENT RADARS IN
WILMINGTON...RALEIGH...AND WAKEFIELD VA.

UPPER RIDGING CENTERED OVER THE WESTERN ATLANTIC CONTINUES TO
BUILD INTO THE AREA THIS MORNING...THEN THE RIDGE AXIS SHIFTS
OFFSHORE THIS AFTERNOON AS THE UPPER TROUGH PRESENTLY CENTERED
OVER THE MISS RIVER VALLEY GRADUALLY MOVES EASTWARD. AT THE
SFC...THE BERMUDA HIGH WILL CONTINUE TO RIDGE INTO THE
SOUTHEASTERN STATES WITH A QUASI- STATIONARY FRONT STRETCHING
ACROSS THE DELMARVA PENINSULA AND NORTHERN VA.

SLY FLOW IS BRINGING A MOIST AND UNSTABLE AIRMASS ACROSS THE
REGION WITH PWATS AROUND 1.5-1.75"...DEWPOINTS IN THE LOW TO MID
70S AND LI'S AS LOW AS -9C THROUGH PEAK HEATING THIS AFTERNOON.
THE UPPER RIDGE AXIS THEN SHIFTS OFFSHORE LATER THIS MORNING AND
NAM/GFS CONTINUE TO SHOW A MID LEVEL SHORTWAVE/VORT MAX LIFTING
NORTH ACROSS THE REGION LATE THIS AFTERNOON...WHICH COULD BE
SUFFICIENT FORCING TO TRIGGER ISOLATED TO SCATTERED CONVECTION
ACROSS THE REGION WITH STRONG INSTABILITY IN PLACE. A FEW STORMS
COULD BECOME STRONG BUT WITH LIMITED SHEAR AND HIGH FREEZING
LEVELS...THE PRIMARY SEVERE THREAT WILL BE FROM DAMAGING WIND
GUSTS. LOW LEVEL THICKNESSES CHANGE LITTLE FROM YESTERDAY THOUGH
POSSIBLY A FEW METERS LOWER SOUTHERN SECTIONS...AND EXPECT
SIMILAR MAX TEMPS IN THE LOW TO MID 90S INLAND TO MID 80S ALONG
THE COAST.

&&

.SHORT TERM /TONIGHT/...
AS OF 330 AM WED...THE UPPER RIDGE CONTINUES TO GRADUALLY SLIDE
OFFSHORE TONIGHT WITH SFC HIGH PRES RIDGING IN FROM THE WESTERN
ATLANTIC. CONVECTION CHANCES CONTINUE THROUGH THE EARLY EVENING
BUT LOSS OF SURFACE BASED HEATING AND INCREASING LOW LEVEL
CIN...EXPECT THE CHANCES TO DIMINISH AS THE EVENING WEARS ON.
MODELS THEN LIFT A SFC TROUGH NORTH INTO THE AREA LATE TONIGHT
WHICH COULD BRING INCREASING CHANCES OF SHOWER OR ISOLATED TSTMS
AFTER MIDNIGHT. LITTLE CHANGE IN AIRMASS WILL BRING ANOTHER MID
NIGHT WITH LOWS GENERALLY IN THE LOW TO MID 70S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 330 AM WED...MADE ONLY VERY MINOR TWEAKS TO EXISTING LONG TERM
FORECAST THIS UPDATE. MODELS REMAIN IN GOOD AGREEMENT THROUGH
REMAINDER OF THE WORKWEEK. UPPER LEVEL RIDGE OVER THE EAST COAST IS
BEING SHUNTED OFFSHORE AS SOUTHERN STREAM TROUGH APPROACHES.
SOUTHWEST FLOW WILL BRING THREAT OF AFTERNOON SHOWERS THURSDAY.
TROUGH WILL SWING THROUGH AREA THURSDAY NIGHT. ANY STORMS THAT FORM
THURSDAY AFTERNOON HAVE THE POTENTIAL TO CONTINUE THROUGH THE NIGHT
GIVEN INSTABILITY AND THE UPPER LEVEL SUPPORT. TROUGH WILL SWING
THROUGH FRIDAY WITH ASSOCIATED SURFACE FRONT TO THE WEST BRINGING
THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS.

THERE ARE A FEW DIFFERENCE BETWEEN THE ECMWF AND GFS FOR THE WEEKEND
BUT WITH EXACTLY WHERE THE FRONT HANGS UP ACROSS THE AREA BUT
NOTHING TOO SIGNIFICANT. FOLLOWED CLOSE TO WPC GUIDANCE WITH SOME
GFS BLENDED IN AT TIMES. SURFACE BOUNDARY FORECAST TO SLOWLY COME
THROUGH EASTERN NORTH CAROLINA SATURDAY INTO SATURDAY NIGHT.UPPER
SUPPORT MOVES OFFSHORE SATURDAY WITH SURFACE RIDGE TRYING TO BUILD
IN FOR LOWER PRECIPITATION CHANCES.

FOR EARLY NEXT WEEK THE 12Z ECMWF AND 00Z GFS ARE IN PRETTY GOOD
AGREEMENT WITH THE BERMUDA HIGH TAKING HOLD WITH A WEAK FRONT OR
TROF LINGERING TO OUR WEST BRINGING TYPICAL HOT HUMID SUMMER WEATHER
WITH DIURNAL SHOWERS AND TSTMS.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH 12Z THURS/
AS OF 120 PM WED...CONVECTION FIRING ALONG THE SEA-BREEZE BOUNDARY
THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE SUB-VFR
CONDITIONS ACROSS EWN/OAJ THROUGH ROUGHLY 20Z THEN POSSIBLY IMPACT
ISO/PGV AFTER 21Z. WILL MAINTAIN VCTS AND CB IN TAFS THIS
AFTERNOON THEN TRANSITION TO VCSH FOR EASTERNMOST SITES EWN/OAJ
FOR SHOWERS/TSTORMS MOVING IN OFF THE COAST. MODELS CONTINUE TO
INDICATE A WEAK SHORTWAVE/VORT MAX LIFTING ACROSS THE CENTRAL PART
OF THE STATE THIS AFTERNOON/EVENING...WHICH COULD TRIGGER SCATTERED
CONVECTION WITH A HOT AND UNSTABLE AIRMASS IN PLACE. ANY CONVECTIVE
ACTIVITY EXPECTED TO DIMINISH THROUGH THE EVENING WITH LOSS OF SFC
BASED HEATING. COULD SEE ADDITIONAL SHOWERS DEVELOP LATE TONIGHT
AS A TROUGH OF LOW PRES LIFTS INTO THE REGION...MAINLY IMPACTING
EWN/OAJ THROUGH 12Z.

LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 330 AM WED...SCATTERED AFTERNOON SUMMERTIME TYPE SHOWERS
EXPECTED THURSDAY AFTERNOON. UPPER TROUGH WILL APPROACH THURSDAY
NIGHT AND FRIDAY. THIS WILL HELP KEEP ACTIVITY GOING FOR MUCH OF THE
NIGHT THURSDAY...AND FRIDAY THROUGH SUNDAY WILL BE ENHANCED AS
ASSOCIATED SURFACE BOUNDARY MOVES THROUGH AREA TAFS. VFR OUTSIDE OF
SCATTERED THUNDERSTORMS. MVFR/IFR INSIDE THE STORMS.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/
AS OF 120 PM WED...LATEST SURFACE AND BUOY DATA INDICATE S/SW
WINDS 8-12 KT WITH WIND-WAVE DOMINATED SEAS 2-3 FT. THE BERMUDA
HIGH WILL CONTINUE OFFSHORE TODAY BRINGING S/SWLY WINDS AROUND
5-15 KT ACROSS THE WATERS. SEAS WILL REMAIN AROUND 2-4 FT IN
MAINLY A 5 SECOND WIND-WAVE. THE PATTERN CHANCES LITTLE THROUGH
THE SHORT TERM WITH SIMILAR CONDITIONS PERSISTING THROUGH TONIGHT.

LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 330 AM WED...MAINLY SOUTHWEST FLOW OVER THE NORTH CAROLINA
COASTAL WATERS THURSDAY INTO SATURDAY WITH HIGH PRESSURE WELL
OFFSHORE AND FRONTAL BOUNDARY TO THE WEST. FRONT WILL APPROACH
FRIDAY...TIGHTENING THE GRADIENT FOR SPEEDS 15 TO 20 KNOTS. FOLLOWED
CLOSE TO GFS AND WPC GUIDANCE WHICH SLOWLY BRINGS THE FRONT SOUTH
THROUGH MOST OF THE COAST SATURDAY INTO SATURDAY NIGHT. GRADIENT
WILL RELAXING ALONG THE FRONT...ALLOWING SPEEDS TO DROP BACK TO
AROUND 10 KNOTS. THE FRONT DISSIPATES ON SUNDAY AND FLOW RETURNS TO
SOUTHERLY BY SUNDAY NIGHT INTO MONDAY.

SPEEDS EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA
THROUGH THE PERIOD.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...DAG
NEAR TERM...SK/DAG
SHORT TERM...SK
LONG TERM...RSB
AVIATION...RSB/SK
MARINE...RSB/SK/DAG
Hazardous weather outlook, Jun 11, 4:57 AM EDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
457 AM EDT WED JUN 11 2014

NCZ029-044>047-079>081-090>095-098-103-104-120900-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
457 AM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH THE PRIMARY THREAT OF DAMAGING WIND GUSTS...LARGE
HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY.
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING...WITH THE PRIMARY THREATS OF DAMAGING WIND
GUSTS...LARGE HAIL AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 12:28 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1228 PM EDT WED JUN 11 2014

NCZ092>094-111715-
CRAVEN-JONES-PAMLICO-
1228 PM EDT WED JUN 11 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...CRAVEN AND JONES
COUNTIES THROUGH 115 PM EDT...

AT 1229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GREAT LAKE...OR ABOUT 9 MILES WEST OF HAVELOCK...MOVING NORTHEAST AT
25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CROATAN......
RIVERDALE...JAMES CITY...FAIRFIELD HARBOR...ARAPAHOE...REELSBORO.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3491 7718 3520 7705 3506 7672 3497 7682
      3497 7683 3507 7700 3504 7698 3501 7697
      3495 7688 3496 7687 3495 7686 3481 7701
TIME...MOT...LOC 1629Z 219DEG 21KT 3493 7703

29
Special weather statement, Jun 11, 1:20 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
120 PM EDT WED JUN 11 2014

NCZ092>095-098-111815-
CARTERET-CRAVEN-JONES-ONSLOW-PAMLICO-
120 PM EDT WED JUN 11 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...ONSLOW...
CARTERET...CRAVEN AND JONES COUNTIES THROUGH 215 PM EDT...

AT 118 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
MAYSVILLE TO MERRIMON...MOVING NORTH AT 30 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE POLLOCKSVILLE...NEW
BERN...ORIENTAL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3500 7738 3525 7713 3519 7662 3510 7655
      3508 7647 3498 7637 3498 7638 3501 7643
      3500 7642 3497 7642 3493 7672 3497 7670
      3500 7673 3496 7682 3507 7700 3498 7693
      3493 7678 3489 7703 3481 7716
TIME...MOT...LOC 1718Z 191DEG 25KT 3493 7721

29
Special weather statement, Jun 11, 1:37 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
137 PM EDT WED JUN 11 2014

NCZ029-045>047-080-081-111815-
BEAUFORT-MAINLAND HYDE-MARTIN-TYRRELL-WASHINGTON-WESTERN DARE-
137 PM EDT WED JUN 11 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS TYRRELL...WASHINGTON...
MAINLAND HYDE...MARTIN...BEAUFORT AND MAINLAND DARE COUNTIES THROUGH
215 PM EDT...

AT 136 PM EDT...DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HINSON TO PONZER TO GUM
NECK...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...PUNGO LAKE...GUM
NECK...CENTER OF PHELPS LAKE...ROPER...PLEASANT GROVE...FRYING PAN
LANDING.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3600 7606 3597 7601 3593 7600 3593 7594
      3597 7594 3594 7586 3594 7588 3593 7587
      3591 7578 3573 7600 3590 7598 3592 7600
      3585 7606 3570 7604 3556 7654 3574 7689
      3595 7659 3599 7642 3594 7636 3600 7617
TIME...MOT...LOC 1736Z 230DEG 22KT 3575 7671 3562 7645
          3573 7605

29
Special weather statement, Jun 11, 2:00 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
200 PM EDT WED JUN 11 2014

NCZ044-080-092-093-111845-
BEAUFORT-CRAVEN-JONES-PITT-
200 PM EDT WED JUN 11 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS BEAUFORT...CRAVEN...JONES
AND PITT COUNTIES THROUGH 245 PM EDT...

AT 200 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORT BARNWELL...OR ABOUT 15 MILES SOUTHEAST OF AYDEN...MOVING NORTH
AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RIVERSIDE......
QUINERLY...HONOLULU......JOHNSONS MILLS...CALICO...SHELMERDINE...
BELGRADE......BLACK JACK.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3499 7739 3525 7744 3526 7743 3530 7745
      3533 7743 3534 7739 3535 7743 3541 7747
      3555 7749 3551 7691 3547 7695 3548 7699
      3544 7696 3514 7723
TIME...MOT...LOC 1800Z 186DEG 28KT 3530 7728

29

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:23 AM EDTSpecial Weather StatementMHXCurrituck37 min
Jun 11, 12:28 PM EDTSpecial Weather StatementMHXCraven47 min
Jun 11, 1:20 PM EDTSpecial Weather StatementMHXCraven, Pamlico55 min
Jun 11, 1:37 PM EDTSpecial Weather StatementMHXTyrrell, Washington38 min
Jun 11, 2:00 PM EDTSpecial Weather StatementMHXJones45 min
Jun 11, 2:33 PM EDTSpecial Weather StatementMHXWashington42 min
Jun 11, 2:45 PM EDTSpecial Weather StatementMHXGreene, Martin, Pitt60 min
Jun 11, 2:47 PM EDTSpecial Marine WarningMHX43 min
Jun 11, 3:29 PM EDTSpecial Weather StatementMHXDuplin61 min
Jun 11, 4:02 PM EDTSpecial Weather StatementMHXWashington28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.